MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0420
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Device Handling Problem (3265)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was bent in multiple locations, including approximately 120.0 and 122.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and not returned for evaluation, and the pull wire was extended out of the distal detachment tip (ddt).Conclusions: evaluation of the returned device revealed that the pusher assembly was bent in multiple locations.This damage may have occurred due to forceful manipulation of the ruby coil against resistance.Since continuous flush was not used during the procedure, it is possible that blood in the introducer sheath contributed to the resistance experienced by the physician when attempting to reuse the ruby coil.Further evaluation revealed that the embolization coil was detached from the pusher assembly and the pull wire was extended out of the ddt.If excessive force is used during withdrawal, it is possible for the polymer portion of the ruby coil to elongate, effectively extending the ddt beyond the reach of the pull wire.This will allow the proximal constraint sphere of the embolization coil to become detached from the pusher assembly.Since the returned unit was reported as successfully removed from the microcatheter with no report of an unintentional detachment, the detachment of the embolization coil was likely incidental and may have occurred during packaging for return.The non-penumbra microcatheter and second ruby coil mentioned in the complaint were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00378.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using ruby coils.During the procedure, while advancing a ruby coil through the non-penumbra microcatheter and into the target vessel, the physician did not mention any resistance.However, due to tortuous anatomy, the microcatheter backed out of the vessel.The physician then retracted and resheathed the ruby coil back into its introducer sheath in order to reposition the microcatheter.The physician mentioned that there was resistance while the coil was being retracted.When attempting to re-deploy the ruby coil, the physician had difficulty advancing the ruby coil out of its introducer sheath.Consequently, upon applying force, the ruby coil pusher assembly became kinked.Therefore, the ruby coil was not re-deployed and a new ruby coil was opened.However, the same issue occurred and ruby coil was resheathed in order to reposition the microcatheter.While attempting to resheath the ruby coil, the physician mentioned that there was resistance and subsequently, the coil unintentionally detached before the coil could be fully resheathed.The ruby coil was already out of the patient's body and out of the microcatheter.The procedure was then completed using the same non-penumbra microcatheter and an additional coil.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6414590
Report Number3005168196-2017-00377
Device Sequence Number658918
Product Code HCG
UDI-Device Identifier00814548012865
UDI-Public00814548012865
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/18/2024
Device Catalogue NumberRBY2C0420
Device Lot NumberF73259
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2017
Initial Report FDA Received Date03/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR